A 36-year-old married homemaker from a Hindu nuclear family who was on lithium 900 mg daily for her DSM-IV diagnosed Bipolar Affective Disorder (NOS) for last 7 years presented to the outpatient department with a 4 week acute-onset episode precipitated by an altercation with the neighbor and characterized by sadness of mood, anhedonia, easy fatigability, poor interaction, disturbed sleep, reduced appetite, low self-esteem, ideas of hopelessness and worthlessness, and marked psychosocial dysfunction.
Her past history revealed that her illness had started after her first childbirth as a postpartum major depressive episode. She improved over a 4-week period with Escitalopram 10 mg daily, which was maintained for a year. When depression relapsed on stopping Escitalopram, it was re-instituted and maintained for the next 3 years. After this point her medication compliance became poor. On one occasion within 3 weeks of reinstitution of Escitalopram she developed a manic switch and her diagnosis was revised to Bipolar Affective Disorder (NOS) and she was started on lithium. Regular lithium and renal function monitoring was done prior to the current episode. Premorbidly she had a well-adjusted personality and there was no history of alcohol or substance use. Her mother had a diagnosis of Bipolar Affective Disorder and was receiving Lithium.
Her mental status examination revealed sadness of mood, preoccupation with the precipitating incident, low self-esteem and ideas of worthlessness. Her serum lithium levels were within normal limit. Initially she was managed with lithium (900 mg daily), clonazepam and supportive psychotherapy. Over the next 3 weeks her depressive symptoms worsened. After discussing the pros and cons of starting antidepressant with her family members, she was started on Bupropion sustained release 150 mg daily; after 7 days the dose was hiked to 300 mg daily. Her biofunctions and depressive symptoms improved but she did not reach her premorbid self. In the week following bupropion dose hike, she started behaving abnormally in the form of aloofness, violent behavior, fearfulness, muttering to self, smiling to self, marked disturbed sleep, expressing persecutory and referential delusions, reporting hearing voices passing derogatory comments, and lacking insight. She had marked dysfunction and stopped doing her household work. During this period on 4 different assessments in the outpatient department she did not manifest any sign and symptom suggestive of organicity; her sensorium was clear and she was orientated to time, place and person. Her husband denied any diurnal variation in her symptoms. Her heamogram, liver and renal function tests, and serum electrolytes were within the normal limits. While Lithium and Bupropion were continued at the same doses, Quetiapine 50-150 mg daily was added. Over the next 3 weeks as her symptoms continued to worsen, hence a diagnosis of bupropion-induced psychosis was made. Bupropion was stopped and Quetiapine was increased to 300 mg daily. While on Quetiapine her psychosis resolved, following which tapering off of Quetiapine was started. However, when the patient was on Quetiapine 50 mg/day, her psychosis reappeared and symptoms continued for 4 weeks, following which Quetiapine was reinstituted and her diagnosis was revised to Paranoid Schizophrenia with Bipolar disorder (currently in remission). With reinstitution of quetiapine, her psychotic symptoms improved over the period of 3 months however, she continues to experience the psychotic symptoms off and on in the absence of any mood symptoms for more than 1 year.